Kentucky, 2008

Winter Storm in Kentucky, March 7 to 8, 2008

March 7 to 8, 2008 · NWS RLX · 3 events in 3 counties and zones

A cold rain fell during the daylight hours on the 7th. A lull in the storm occurred that evening.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold rain fell during the daylight hours on the 7th. A lull in the storm occurred that evening. As temperatures began to drop slowly, freezing rain developed late at night, changing to snow before dawn on the 8th. The snow ended by the evening on the 8th. Snow totals of 3 to 6 inches accumulated in 12 hours. The snow fell on top of a quarter inch of ice, that had accumulated earlier from the freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 7, 7:34 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 7, 7:34 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
734 PM EST FRI MAR 7 2008

.SYNOPSIS...
A FRONT REMAINS JUST EAST OF THE OHIO RIVER MUCH OF THE NIGHT...AND
THEN MOVES EAST SATURDAY MORNING AS LAST IN A SERIES OF LOW PRESSURE
CENTERS MOVES NORTHEAST ALONG IT.  THIS WEATHER SYSTEM PULLS AWAY
FROM THE AREA SATURDAY AFTERNOON AND NIGHT.  HIGH PRESSURE MAKES A
BRIEF APPEARANCE SUNDAY.  A CLIPPER SYSTEM PASSES THROUGH MONDAY
NIGHT.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
MODELS FAIRLY WELL AGREED IN NEAR TERM FOR THIS SYSTEM...AND I USED
THE WELL-INITIALIZED DETAILS OF THE LOCAL WRF-ARW FOR PRECIPITATION
IN THE VERY NEAR TERM.

WATER VAPOR LOOP SHOWS FIRST STRONG WAVE EXITING THE AREA AS OF
3PM...BUT 850MB FRONT CONTINUES TO PROVIDE A FOCUS FOR
PRECIPITATION. VERY SENSITIVE RAIN SNOW LINE REMAINS GENERALLY WEST
OF THE OHIO RIVER...TEETERING AS FAR SOUTH AS
PORTSMOUTH-JACKSON-ATHENS-MCCONNELSVILLE...BUT ACCORDING TO SPOTTER
REPORTS NOW EDGING BACK NORTH SOMEWHAT AS WAVE DEPARTS. WITHIN
TRANSITION ZONE...THERE IS SOME FREEZING RAIN AND SLEET. NORTH OF
IT...IN PERRY COUNTY...REPORTS OF 3 TO 5 INCHES OF SNOWFALL ARE
COMMON THROUGH 3 PM.

RELATIVE LULL IN ACTIVITY WILL OCCUR THIS EVENING...ESPECIALLY
WITHIN DRY SLOT OF CENTRAL TO EASTERN ZONES. BUT SURFACE LOW RIDES
AMPLIFIED SSW FLOW OF UPPER TROUGH LATE TONIGHT TO SWELL ANOTHER
SLUG OF MOISTURE...WHICH WILL AGAIN FOCUS ON 850MB FRONT IN THE
NORTHWESTERN TO WESTERN ZONES. SOUNDING PROFILES CONTINUE TO BE
FAVORABLE FOR RAIN FOR MOST OF CWA...SNOW IN EXTREME NORTHWEST...AND
NARROW ZONE OF WINTRY MIX WITH SLEET/FREEZING RAIN IN BETWEEN.
WINTER STORM WARNINGS AND ADJOINING WINTER WEATHER ADVISORIES FOR
POINTS WEST OF OHIO/BIG SANDY RIVERS STILL LOOK GOOD. VERY LITTLE
MOVEMENT WILL OCCUR IN RAIN/MIX/SNOW LINE THROUGH 09Z...BEFORE
SURFACE LOW FINALLY ZIPS UP JUST EAST OF APPALACHIAN SPINE TO VA/NC
BORDER TOWARDS 12Z AND COLD AIR STARTS TO ADVECT IN FROM WEST.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
CONTINUED TO USE THE SLIGHTLY FASTER AND COLDER SOLUTION OF THE
MODELS...IE THE GFS...FOR DETAILS IN LIFTING OUT THE SYSTEM ON
SATURDAY. MAIN SURFACE LOW RIDES UP JUST EAST OF THE APPALACHIANS
SATURDAY MORNING...DRAWING COLDER AIR IN FROM THE NORTHWEST AS IT
LIFTS NORTHWARD. ONE LAST BATCH OF MODERATE PRECIP EARLY SATURDAY
MORNING BEFORE THE MAIN SURFACE LOW LIFTS INTO PENNSYLVANIA BY
SATURDAY AFTERNOON. THERMAL FIELDS INDICATE THIS LAST BATCH OF
PRECIP WILL GIVE ANOTHER 2 TO 5 INCHES OF SNOW OVER MUCH OF
SOUTHEAST OHIO...AND RAIN CHANGING TO SLEET AND SNOW EAST OF THE
OHIO RIVER DURING THE DAY. ACCUMULATIONS EAST OF THE OHIO RIVER WILL
BE LIGHT CONSIDERING MOST OF THE CHANGEOVER WILL COME AS THE MAIN
SLUG OF PRECIP LIFTS OUT...AND THE STRUGGLE WITH DAYTIME
ACCUMULATIONS IN MARCH. EVEN THOUGH TEMPERATURES FALL DURING THE DAY
TO BELOW FREEZING...EXPECT ONLY AROUND AN INCH OF SO SNOW
ACCUMULATION SATURDAY FOR MOST OF THE AREA EAST OF THE OHIO RIVER.
SNOW TAPERS OFF THE SNOW SHOWERS IN THE WEST BY SATURDAY
AFTERNOON...SPREADING EASTWARD DURING THE AFTERNOON. THE NORTHERN
MOUNTAINS WILL SEE A SPIKE OF SNOW SHOWER ACTIVITY LATE SATURDAY
AFTERNOON AND EVENING...WHICH MAY GIVE A FEW INCHES TO THE HIGHER
ELEVATIONS BY THE TIME SNOW ENDS EARLY SUNDAY MORNING.
HOWEVER...THIS IS NOT AN IDEAL UPSLOPE SCENARIO WITH BASICALLY
WESTERLY WINDS. WINDS WILL BE GUSTY ON SATURDAY BEHIND THE DEPARTING
LOW...BUT NOT EXPECTED TO BE STRONG ENOUGH FOR A WIND ADVISORY IN
THE NORTHERN MOUNTAINS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MODELS IN DECENT AGREEMENT HANDLING TIMING OF NORTHERN STREAM
SYSTEMS DAY 4 THROUGH 7. NEXT SYSTEM IS TIMED TO AFFECT THE REGION
WEDNESDAY WITH BEST MOISTURE AND DYNAMICS REMAIN WELL TO THE NORTH.
BROAD 5H TROUGH TO BE CARVED OUT ACROSS THE EASTERN THIRD OF THE
US...WITH ANOTHER DECENT SOUTHERN STREAM SYSTEM DEVELOPING LATE IN
THE PERIOD. NCEP MODEL SUITE SHOWING DISCREPANCIES IN HANDLING
THIS PERIOD AND STUCK WITH HPC GUIDANCE DUE TO UNCERTAINTY IN THE
MODELS.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
CIGS WILL VARY FROM IFR TO MVFR EVEN THOUGH THE AREA IS IN A BREAK
IN THE PRECIPITATION TONIGHT.  VSBYS WILL BE MVFR OR VFR FOR THE
MOST PART.

SURFACE FRONT WILL REMAIN NEARLY STATIONARY JUST E OF THE OHIO RIVER
OVERNIGHT BEFORE SHIFTING E TOWARD DAYBREAK.  THE FRONT WILL MOVE E
OF THE AREA SAT MORNING AND THEN ANOTHER WAVE OF LOW PRESSURE WILL
MOVE NE ALONG OF IT...E OF THE APPALACHIANS.  HOWEVER...THE
BAROCLINIC ZONE IS SO SLANTED THAT THE H85 LOW WILL TRACK ALONG THE
OHIO RIVER.  THIS WILL KEEP TEMPERATURES ABOVE FREEZING E OF THE
OHIO RIVER WHILE MOST OF THE PRECIPITATION TAKES PLACE W OF THE OHIO
RIVER.

AS THE LOW APPROACHES...PRECIPITATION WILL BECOME MORE WIDESPREAD
TOWARD AND FOLLOWING DAWN SAT.  DURING THE MORNING AND MIDDAY
HOURS...THE FREEZING LINE AT THE SURFACE WILL MOVE E...RESULTING IN
A TRANSITION IN PRECIPITATION TYPE FROM RAIN TO FREEZING RAIN TO
SLEET AND THEN FINALLY SNOW.  THE SNOW WILL THEN QUICKLY TAPER OFF
FROM SW TO NE SAT AFTERNOON...LASTING INTO SAT NT IN THE NORTHERN
MOUNTAINS.

THE BEST CHANCE FOR IFR CONDITIONS IS ON CIGS OVERNIGHT EXCEPT FOR
EKN WHICH WILL CONTINUE TO HAVE DOWNSLOPE S FLOW...AND IN ANY
PRECIPITATION OVERNIGHT AND IN SLEET AND SNOW SAT.

FLOW WILL CONTINUE N TO THE W OF THE FRONT WITH A LIGHTER NE FLOW TO
ITS E...THEN BECOME GUSTY OUT OF THE NW ON SAT ONCE THE FRONT MOVES
E OF THE AREA AND THE SURFACE LOW GOES BY TO THE E.

&&

.HYDROLOGY...
RACINE...POMEROY AND ASHLAND ON THE OHIO RIVER REMAIN IN A FLOOD
ADVISORY WHILE POINT PLEASANT REMAINS IN A FLOOD WARNING.

THE RACINE AND POMEROY ADVISORIES WILL LIKELY BE DROPPED LATER THIS
EVENING OR FIRST THING SATURDAY MORNING AS THEY FALL BELOW ACTION
STAGE.  RUNOFF FROM SNOW MELT WILL CAUSE THESE POINTS TO LEVEL OFF
LATER IN THE WEEKEND...BUT THIS WILL TAKE PLACE WELL BELOW ACTION
STAGE.

THE ADVISORY AT ASHLAND WILL LIKELY NEED KEPT UP INTO SATURDAY NIGHT
AS IT REMAINS NEARLY STEADY NEAR ACTION STAGE THROUGH THAT TIME
BEFORE SLOWLY FALLING THEREAFTER.

POINT PLEASANT WILL REMAIN IN FLOOD OVERNIGHT AND THEN FALL BELOW
FLOOD STAGE LATER SATURDAY MORNING.  IT WILL LEVEL OFF JUST BELOW
ACTION STAGE LATER IN THE WEEKEND ON THE SNOW MELT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR OHZ066-067-
     075-083-084.
     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 PM EST
     SATURDAY FOR OHZ076-085>087.
KY...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 PM EST
     SATURDAY FOR KYZ101>103.
VA...NONE.

&&

SYNOPSIS...TRM
NEAR TERM...MDP
SHORT TERM...JMV
LONG TERM...KMC
AVIATION...TRM
HYDROLOGY...TRM
Hazardous weather outlook, Mar 7, 3:49 PM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EST FRI MAR 7 2008

OHZ067-075-083-084-082100-
MORGAN-ATHENS-JACKSON OH-VINTON-
349 PM EST FRI MAR 7 2008

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

UP TO A QUARTER OF AN INCH OF ICE...FOLLOWED BY 3 TO 6 INCHES OF
SNOW...IS EXPECTED WITH OUR LOW PRESSURE SYSTEM TONIGHT THROUGH
SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

WINTER STORM WARNING THROUGH THE DAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

KYZ101>103-OHZ076-085>087-082100-
GREENUP-CARTER-BOYD-WASHINGTON-MEIGS-GALLIA-LAWRENCE OH-
349 PM EST FRI MAR 7 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

LESS THAN A QUARTER OF AN INCH OF ICE...FOLLOWED BY 2 TO 4 INCHES
OF SNOW...IS EXPECTED WITH OUR LOW PRESSURE SYSTEM TONIGHT THROUGH
SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY THROUGH THE DAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

KYZ105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-082100-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
349 PM EST FRI MAR 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

OHZ066-082100-
PERRY-
349 PM EST FRI MAR 7 2008

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

SNOW MIXED WITH SOME ICE THIS EVENING...FOLLOWED BY AN ADDITIONAL
3 TO 6 INCHES OF SNOW WITH OUR LOW PRESSURE SYSTEM TONIGHT
THROUGH SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WINTER STORM WARNING THROUGH THE DAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Greenup

When
March 7, 11:00 PM EST to March 8, 5:00 PM EST
Where
Greenup forecast zone
Reported by
Law Enforcement
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

Winter Storm, Carter

When
March 7, 11:00 PM EST to March 8, 5:00 PM EST
Where
Carter forecast zone
Reported by
Law Enforcement
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Winter Storm, Boyd

When
March 7, 11:00 PM EST to March 8, 5:00 PM EST
Where
Boyd forecast zone
Reported by
Law Enforcement
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85619, 85620, 85621.